News

Vitamin D overdose: dangerous consequences

With an excess of vitamin D in the body, such a dangerous condition as hypervitaminosis D occurs. This condition most often occurs as a result of excessive intake of vitamin preparations. With hypervitaminosis, the level of calcium in the blood rises, which leads to dysfunction of the internal organs. About why an overdose of vitamin D is so dangerous, Pravda.Ru told readers Olesya Generalova, Medical Director of the NAKFF Laboratory and Diagnostic Complex.

Vitamin D: how it enters the body

Vitamin D is a fat-soluble vitamin that ensures the absorption of calcium and phosphorus from the small intestine and maintains a constant level in the blood. The term “vitamin D” encompasses a group of several vitamin varieties (D1, D2, D3, D4, D5, D6, D7) that have been found in plant and animal foods, with the exception of synthetically produced D5.

The main vitamins of group D are: cholecalciferol (vitamin D3), which is produced by the body itself in the skin under the influence of ultraviolet rays, and ergocalciferol (vitamin D2), which enters the body with food. The main sources of vitamin D are:

  • fatty fish,
  • eggs,
  • dairy,
  • mushrooms.

How Hypervitaminosis D Occurs

Hypervitaminosis D occurs with excessive intake of the vitamin and its active metabolites or with increased sensitivity to them. The impossibility of developing hypervitaminosis D with excessive skin synthesis of vitamin D3 has been proven, the main reason is the intake of large doses through the mouth. This leads to an increase in the concentration of vitamin D in the blood, the body responds to this by a sharp increase in the absorption of calcium in the intestines, and since calcium from the intestines is not enough to cover the excess of vitamin D in the blood, the body compensates from its own resources – bones, drawing calcium from them leading to bone resorption and osteoporosis.

Due to the constantly high level of calcium in the blood, it is deposited in the myocardium, blood vessels, kidneys, mucous membranes of the gastrointestinal tract, and liver. In children, it often occurs with an overdose of cholecalciferol preparations. In rare cases, hypervitaminosis D can occur against the background of chronic inflammatory diseases, in which even taking cholecalciferol in therapeutic doses can lead to intoxication, this occurs due to the production of calciferol by immune cells or neoplasms of lymphoid tissue.

With mild severity, parents pay attention to

  • decreased appetite,
  • sweating,
  • irritability,
  • sleep disturbance,
  • delay in the growth of body weight of the child.

With moderate severity, direct signs of intoxication appear in the form of vomiting, delay or weight loss, from the side of the cardiovascular system – tachycardia, muffled heart sounds. In biochemical blood tests, a significant shift is noticeable, manifested in an increase in serum levels of calcium, phosphate, and a decrease in magnesium.

For severe:

  • pronounced toxicosis,
  • vomit,
  • complications in the form of pneumonia, pyelonephritis, pancreatitis, etc., join.

The diagnosis is made with a combination of anamnestic, clinical and laboratory-biochemical data.

Treatment methods and dangerous consequences

Treatment of children with hypervitaminosis D is carried out permanently. The effectiveness of treatment depends on the timeliness of recognition of the disease. The main treatment is the immediate abolition of vitamin D and calcium supplements, the exclusion from the diet of foods rich in calcium.

The outcome of hypervitaminosis D in children can be:

  • toxic hepatitis,
  • myocarditis,
  • early vascular atherosclerosis,
  • acute renal failure,
  • fatal outcome.

In pregnant women, hypervitaminosis D affects fetal development. In adults with an acute course, intoxication is manifested by a sharp deterioration in appetite, nausea, vomiting, constipation and abdominal pain, arrhythmia, hypertension. Against this background, kidney or heart failure can develop, which often leads to death.

In a chronic course, the picture is blurred, worried:

  • weakness,
  • lethargy,
  • sleep disturbance,
  • emotional instability,
  • muscle and joint pain.

The main danger of hypervitaminosis D is the deposition of calcium in the tissues. Atherosclerotic lesions of the heart and blood vessels are possible, stones form in the kidneys and bladder due to insoluble calcium salts, and calcium deposition in the liver leads to toxic hepatitis.

Overdose and symptoms of hypervitaminosis

Specialists

Medplus
Electrolitny proezd, d. 1 bldg. 3rd floor one

Unica+ (Unica+)
st. Priorova, 24, building 2

Clinics

8.9

104 reviews

Doctor Next on Paveletskaya
multidisciplinary medical center

st. Kozhevnicheskaya, 10, building 1

Paveletskaya

Consultative and diagnostic medical center Doctor next to Paveletskaya offers a large selection of medical services in all major areas… read more “

Initial appointment from 900 rub.

8.8

140 reviews

Capital on Babushkinskaya
multidisciplinary medical center

st. Pilot Babushkina, 48B

Babushkinskaya

A network of clinics with a full range of services for the prevention, diagnosis and treatment of diseases. Provides professional medical care to adults and children… read more “

Leave a Reply

Your email address will not be published.

Back to top button